Texas, 2018Flash Flooding in Texas, March 29, 2018
March 29, 2018 · NWS LCH · 2 events in 2 counties and zones
A moist and unstable air mass moved into the region ahead of a cold front. An upper level short wave provided lift which allowed several hours or rainfall to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable air mass moved into the region ahead of a cold front. An upper level short wave provided lift which allowed several hours or rainfall to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 28, 11:00 PM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Mar 28, 11:00 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1200 AM CDT Thu Mar 29 2018
.DISCUSSION...
06Z TAFS
&&
.AVIATION...
A large mass of showers and thunderstorms has stalled over
southeast Texas tonight. The activity has been consistently
impacting BPT and AEX over the last several hours and will
continue to do so through the early morning. The convection will
eventually begin to impact LCH sometime over the next couple of
hours, but timing the onset without notable movement is very
difficult. LFT and ARA will continue to be impacted by scattered
showers in advance of the larger mass of convection early this
morning before being overtaken by the heavier activity around
sunrise. Precipitation will gradually end across the area from
west to east beginning around mid morning at BPT, LCH and AEX
while lingering into the late morning or early afternoon at LFT
and ARA. Skies will begin clearing by mid to late afternoon.
Winds will be predominately out of the south through the morning,
but will likely become gusty and variable near thunderstorms.
Jones
&&
.PREV DISCUSSION... /issued 1005 PM CDT Wed Mar 28 2018/
DISCUSSION...
Expected heavy rainfall event has begun with local 88Ds showing
basically the nwrn 2/3 of the forecast area currently under a
shield of mainly light to moderate rain. Convection along the leading
edge of this activity along an old outflow boundary/convergence
zone stretching from e-cntl LA into parts of swrn LA/coastal sern
TX is producing periodic heavy rains with rates up to 2"/hr.
Meanwhile further upstream, a significant shortwave crossing wrn
TX is helping fire off additional convection...sometimes
strong/possibly severe...to our west over HGX's forecast area.
All in all, inherited grids/zones are handling this event well
with categorical POPs over most of the area through the
night...the primary exception being the sern zones which will be
last to see onset of the precip due to the slow-moving nature of
this system. WPC is beginning to get concerned with additional
flooding threat overnight as ingredients for heavy precip are
aligning over the region...primarily where rain is already
falling. Needless to say, the ongoing flood watch across the area
continues.
25
PREV DISCUSSION... /issued 637 PM CDT Wed Mar 28 2018/
DISCUSSION...
00Z TAFS
AVIATION...
A slow moving cold front will push through the area this evening into
Thursday morning accompanied by widespread showers and
thunderstorms. Visibility reducing heavy rain and strong, gusty
winds will accompany some of these storms. Away from storms, the
pressure gradient in the vicinity of the front will keep winds
elevated overnight with gusts of 20+ knots possible. The
precipitation will end from west to east beginning around mid
morning with skies gradually clearing by afternoon.
Jones
PREV DISCUSSION... /issued 444 PM CDT Wed Mar 28 2018/
DISCUSSION...
Strong thunderstorms continue to track across the lakes region in
southeast Texas and central Louisiana. These storms are producing
very heavy rains... numerous cloud to ground lightning strikes...
and gusty winds. In addition the pressure gradient has tighten
and winds across southern Louisiana and southeast Texas remain
brisk. These winds will taper off through the evening hours as
they gradually lift off surface. Precip water has been climbing
over the last few days as gulf moisture flows in to the northwest
gulf region. What is supporting the storm activity is a front and
sfc low back to the west and the upper lvl short wave that is
swinging through the southern rockies. Cape values this afternoon
are around 1500 to 1800 j/kg with LI from -5 to -7 and precip and
precip water about 1.5 inches. Storms will produce periods of very
heavy rains and this is expected to cause flooding issues tonight
into tomorrow. Heaviest rains are expected around the lakes
region of southeast Texas and across central Louisiana.
Marine...In addition a Small Craft Advisory... will continue
through the overnight into tomorrow. Offshore buoy's winds are
running around 20 knots or greater. This will produce seas of four
to seven feet.
The weather will gradually improve late in the day tomorrow and
into the weekend. Dry and mild weather over the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 81 62 76 54 / 80 100 70 10
LCH 79 67 77 58 / 40 90 70 10
LFT 82 67 75 57 / 30 60 100 10
BPT 80 66 78 58 / 70 100 60 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday afternoon for LAZ027>032-041-
073.
TX...Flash Flood Watch through Thursday afternoon for TXZ180-201-215-
216-259>262.
GM...Small Craft Advisory until 1 PM CDT Thursday for GMZ472-475.
Small Craft Advisory until 7 AM CDT Thursday for GMZ470.
Small Craft Exercise Caution until 7 AM CDT Thursday for GMZ430-
432-435-450.
Small Craft Exercise Caution through Thursday afternoon for
GMZ452-455.
&&
AVIATION...66Hazardous weather outlook, Mar 28, 3:22 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
422 PM CDT Wed Mar 28 2018
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
292130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
422 PM CDT Wed Mar 28 2018
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...This Afternoon and Tonight
Strong thunderstorms to rumble through the region ahead of a
cold front. Look for heavy rains and flooding with the stronger
storms. A Flash Flood Watch will continue through the overnight
hours. During the evening hours winds will begin to taper off and
as a result the Wind Advisory will continue to around 7 pm. The
Tornado Watch will continue through 9 pm.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The front moves through during the day with rains ending and
drier air pushing in from the west.
.SPOTTER INFORMATION STATEMENT...
GMZ430-432-435-450-452-455-470-472-475-292130-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
422 PM CDT Wed Mar 28 2018
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...This Afternoon and Tonight
Strong southerly winds and rough seas will continue through the
evening into the overnight hours. A Small Craft Advisory will
continue through the tonight into tomorrow. The front is expected
to push through during the day tomorrow.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Winds to taper off late in the day tomorrow with seas beginning a
slow fall. Winds will dropping to 10 to 15 mph.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Mar 28, 8:45 PM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
945 PM CDT WED MAR 28 2018
LAZ030-041-TXZ216-261-262-290315-
Calcasieu LA-Beauregard LA-Orange TX-Southern Newton TX-
Southern Jasper TX-
945 PM CDT WED MAR 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAUREGARD AND
NORTHWESTERN CALCASIEU PARISHES...SOUTHWESTERN NEWTON...NORTHERN
ORANGE AND SOUTHEASTERN JASPER COUNTIES UNTIL 1015 PM CDT...
At 945 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mauriceville, moving northeast at 60 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Beaumont, Deweyville, Starks, Fields, Mauriceville, Dequincy, Pine
Forest, Gist, Lunita, Bivens, Hartburg, Forest Heights, Devils
Pocket, Bancroft and Oretta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3019 9405 3052 9376 3052 9372 3054 9374
3055 9373 3059 9370 3059 9368 3061 9368
3068 9362 3050 9339 3007 9389
TIME...MOT...LOC 0245Z 221DEG 53KT 3021 9390
JonesFlash Flood, Tyler
- When
- March 29, 1:34 AM CST
- Where
- Tyler County, 0.99 mi NW of Warren to 1.5 mi NNE of Woodville Tylerco Ar
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.610, -94.412
Heavy Rain produced street flooding in Woodville, Town Bluff, and Newton.
Flash Flood, Orange
- When
- March 29, 3:50 AM CST to 4:50 AM CST
- Where
- Orange County, 4.2 mi NE of Pine Forest to 3.1 mi S of Mauriceville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.230, -93.990
Street flooding resulted from several inches of heavy rain. Some roads became impassable for a period.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, March 29, 2018$615,000 · EF1 · 8 events
- Flooding in Arkansas, March 29, 2018$25,000 · 2 events
- Marine Strong Wind in Gulf of Mexico, March 29, 20182 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 201810 events
- Flooding in Illinois, March 29 to 31, 201810 events
- Tornado and Flash Flood in Texas, March 29, 2018$5,000 · EF0 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 201870 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20185 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 201857 kt wind · 4 events
- Flooding in Missouri, March 29 to 30, 2018$5,000 · 2 events
- Flooding in Kentucky, March 29 to 31, 20182 events
- Flood in West Virginia, March 29, 2018$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744835, 744990.